Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2003, 3:46 AM CDT for Big Stone County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 3:46 AM CDT (08:46 UTC)
- Expired
- Jul 20, 2003, 4:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS53 KABR 200846 SVRABR MNC011-200930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 346 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BIG STONE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 430 AM CDT * AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF CLINTON...OR ABOUT 17 MILES SOUTHEAST OF SISSETON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLINTON...GRACEVILLE AROUND 410 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4557 9679 4541 9661 4539 9625 4558 9628 $$ KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:22 AM CDT, 24 minutes earlier.
Area forecast discussion, Jul 20, 3:22 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SUN JUL 20 2003 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT MAIN CONCERN WITH THE SHORT TERM PERIOD IS THE CONVECTION MOVING THROUGH THE AREA THIS MORNING. STRONG INSTABILITY ALONG THE FRONT CURRENTLY MOVING THROUGH THE AREA HAS COMBINED WITH AN ABUNDANCE OF MOISTURE TO SET OFF NUMEROUS THUNDERSTORMS OVER THE EASTERN CWA. MORE COMING IN FROM NORTH DAKOTA AT THIS TIME...SO WILL KEEP MENTION OF THUNDERSTORMS GOING INTO THE MORNING HOURS FOR THE EAST. A BROAD UPPER HIGH WILL REMAIN OVER THE WESTERN UNITED STATES THROUGH THE PERIOD...WITH A TROUGH DIGGING SOUTHWARD OVER THE OHIO VALLEY. THIS TROUGH DOES PUSH OFF A BIT TO THE EAST BY TUESDAY...ALLOWING THE HIGH TO BUILD SLIGHTLY TO THE EAST AND INTO THE PLAINS. AT THE SURFACE...HIGH PRESSURE WILL MOVE IN BEHIND THE EXITING FRONT TONIGHT...THEN REMAINS DOMINANT UNTIL TUESDAY NIGHT. AT THAT TIME...A FRONTAL BOUNDARY SLIDES INTO WESTERN NORTH DAKOTA AND LOOKS TO BE THE NEXT WEATHER MAKER IN THE EXTENDED PERIOD. .LONG TERM...WEDNESDAY THROUGH SATURDAY DID NOT DO MUCH WITH THIS PERIOD WITH LIMITED TIME DUE TO CURRENT SEVERE WEATHER IN THE AREA AND MODELS STILL INDICATING A FAIRLY MUDDLED PICTURE...ESPECIALLY FROM THURSDAY ON. THE AFOREMENTIONED FRONTAL BOUNDARY SHOULD MOVE THROUGH THE CWA WEDNESDAY NIGHT AND THURSDAY...WITH A BROAD AREA OF LOW PRESSURE SETTING UP OVER THE REGION FRIDAY AND SUNDAY. DID NOT CHANGE CURRENT PRECIPITATION FORECAST...AND ONLY MADE MINOR ADJUSTMENTS TO WINDS AND TEMPERATURES TO FIT WITH TIMING OF FRONTAL PASSAGE. .ABR...NONE. PARKIN
Hazardous weather outlook, Jul 19, 5:45 AM CDT, 22 hours 1 minute before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. MOHR
In the hours before
Local storm report, Jul 20, 2:00 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0200 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM BRADLEY SD 0.75 IN HAIL
07/20/03 CLARK
GILLESPIELocal storm report, Jul 20, 2:01 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0201 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM CLARK SD 0.75 IN HAIL
07/20/03 CLARK
GILLESPIENearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.